A psychologist colleague of mine once told me that at the hospital where he works, many of his patients are on antipsychotic and antidepressant medications. A significant number of these patients will go on to gain significant weight, snore heavily, and end up dying of heart attacks or strokes. While this is purely anecdotal, based on what we know about the side effects of commonly prescribed prescription medications, it’s not too far fetched for the following reason: Any medication that causes weight gain can potentially aggravate or uncover obstructive sleep apnea.
I’ve written extensively in the past how obstructive sleep apnea is mainly a structural problem with narrow jaws and upper airways, but if you add fat in the throat due to being overweight, it just makes things much worse. Here are 7 commonly prescribed prescription medications that can aggravate obstructive sleep apnea due to their ability to put on weight:
1. Many of the antidepressants, especially the tricyclic antidepressants (TCAs) are known to stimulate appetite. Two examples of brand names are Pamelor and Elavil. The newer class of antidepressants called selective serotonin repute inhibitors (SSRIs) don’t generally cause weight gain, except for Paxil. One interesting known side effect of these type of medications is that they suppress REM sleep. Perhaps by limiting REM sleep, you’re prevented from having as much apneas since you’re kept out of REM sleep. This can be one way that these medications may help with depression. However, there’s a cost to not getting enough REM sleep: Your nervous system gets more excitable, with lowered pain thresholds, and you’ll have more problems with learning and memory.
2. Depakote (valproic acid) is a common mood stabilizer to treat bipolar disease and seizures. It’s also used to prevent migraines. One study found that 44% of women and 24% of men gained about 11 pounds on average over one year.
3. Atypical anti-psychotics (Risperdal, Seroquel, Zyprexa, Abilify, and others) are known to cause significant weight gain (7% or more in original body weight) in up to 30% of patients. There’s also some evidence that these medications may also cause insulin resistance and potentially lead to diabetes. A study published in Obesity found that men who took Zyprexa for only 2 weeks increased their food intake by 17%. Another study published in the Journal of the American Medical Association reported that 10 to 36% of children and teens became overweight or obese after 12 weeks taking atypical antipsychotics for the first time.
4. Prednisone, one of many corticosteroids to control inflammation, is one of the most commonly prescribed medications. Chronic, long-term use is given for asthma, inflammatory bowel disease, rheumatoid arthritis, and various other autoimmune conditions. One study found that 70% of people on chronic steroid use reported significant weight gain.
5. Antihistamines such as Allegra and Zyrtec, are also associated with being overweight. This study found that patients on these medications were 55% more likely to be overweight compared to those not taking the medications.
6. Insulin. You’d think that with better sugar control, there would be weight loss, but the findings are the reverse. Here’s a study showing that insulin alone promotes weight gain.
7. The older beta-blockers such as atenolol, metoprolol and propranolol are also associated with significant weight gain. One possible mechanism is that any drug that lowers sympathetic activity will block the brain pathway that stimulates melatonin. Light stimulates receptors in the eye that stimulate nerves in the suprachiasmatic nucleus (near the optic nerve), which then connects to the thalamus then drops down to the spinal cord, connecting with the superior cervical ganglion, and then back up to the pineal gland, which makes melatonin. Light suppresses melatonin, whereas darkness enhances melatonin. Since the superior cervical ganglion is part of the sympathetic nervous system, taking beta-blockers can potentially alter melatonin production.
As I was doing research for this blog post, I kept getting led down more rabbit holes with studies detailing potentially serious side effects with all these medications. I only listed 7 medications, but there are many more. It’s clear that most if not all prescription medications will have various side effects, with many causing sleep or weight disturbances. This is something that all physician must think about when prescribing any of these medications.
I can’t tell you to stop taking your medications, but one thing you can do is to incorporate habits from this list of 20 Quick Daily Health Tips.
If you started taking any of the above mentioned medications, did you notice any significant weight gain?